Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS Mobile, AL

June 5, 2020Choctaw County, Clarke County, Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 5, 2020, 7:31 PM CDT for Choctaw County, Clarke County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 7:31 PM CDT (00:31 UTC)
Expired
Jun 5, 2020, 8:30 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 150 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS54 KMOB 060031
SVRMOB
ALC023-025-129-MSC153-060130-
/O.NEW.KMOB.SV.W.0161.200606T0031Z-200606T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
731 PM CDT Fri Jun 5 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Choctaw County in southwestern Alabama...
  Northwestern Washington County in southwestern Alabama...
  Northwestern Clarke County in southwestern Alabama...
  Wayne County in southeastern Mississippi...

* Until 830 PM CDT.

* At 730 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles south of Coatopa to 6 miles west of Lisman
  to 4 miles southeast of Turnerville, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Thomasville, Butler, Grove Hill, Clara, Lisman, Millry,
  Buckatunna, Silas, Coffeeville, Pennington, Fulton, Gilbertown and
  Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
      3215 8802 3214 8804 3209 8804 3206 8812
      3202 8812 3199 8807 3199 8767 3188 8766
      3162 8774 3144 8892 3148 8895 3182 8894
      3189 8848 3223 8843 3231 8833
TIME...MOT...LOC 0030Z 306DEG 26KT 3244 8806 3219 8839 3198 8916 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:54 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 5, 6:54 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
654 PM CDT Fri Jun 5 2020

.AVIATION...
00Z issuance...Scattered showers and storms have developed over
southeast Mississippi as well as over portions of coastal and
south-central Alabama. Meanwhile, a line of showers and storms is
moving southward over central Mississippi and central Alabama.
Therefore, showers and thunderstorms will continue this evening.
Kept mention of storms for BFM and MOB to account for this. Not
expecting much activity around PNS. Any showers and storms are
then expected to decrease overnight. With the advancement of
Tropical Storm Cristobal northward towards the Gulf coast, showers
and storm chances will increase Saturday morning and through the
day. Lowering CIGs will accompany this, with MVFR conditions
expected by late afternoon/early evening. Generally light
southerly winds tonight will become more easterly by Saturday
morning and increase through the day. By late afternoon, expecting
sustained winds between 10 and 15 knots along the coast with wind
gusts around 20 knots. Inland areas will generally remain under
10 knots during this time. /26

&&

.PREV DISCUSSION... /issued 535 PM CDT Fri Jun 5 2020/

NEAR TERM UPDATE /Now Through Saturday/...The region remains in an
area of upper level weakness today, with ridges dominating areas
to the east and west. This pattern will begin to break down
overnight tonight with the advancement of Tropical Storm Cristobal
northward towards the Gulf coast. Meanwhile, some scattered
showers and storms have persisted over the open Gulf waters and
along the coast this afternoon. Furthermore, an MCS is moving
southward over Mississippi and central Alabama. Although, the HRRR
shows this feature breaking up somewhat by the time it gets
closer to the northern Gulf coast. This will continue to be
monitored. With the loss of daytime heating, the chances of rain
and storms will then decrease late this evening and overnight.

Rain chances (as well as thunderstorm chances) will increase once
again Saturday morning from the south due to an outer rain band
from Tropical Storm Cristobal as it progresses north. PWATs will
increase from around 1.8 inches this afternoon to over 2 inches by
Saturday afternoon. Although, the heavier rain associated with
Cristobal is not expected to begin until late Saturday into early
Sunday. Winds will begin to increase along the coast late Saturday
afternoon as well, but again, the stronger winds are not expected
to begin until Saturday night. The Tropical Storm Watch was
upgraded to a Tropical Storm Warning this afternoon and now also
includes all Florida Gulf waters as well as most bays (except for
Eastern Choctawhatchee Bay).

Low temperatures are expected to be in the lower to mid 70s
tonight due to increased moisture. Areas right along the coast
could see even warmer lows, in the upper 70s. With increased cloud
cover and rain chances, highs tomorrow will likely only reach the
mid to upper 80s (with slightly cooler temperatures at the
beaches).

The HIGH RISK of rip currents continues for the coastal Alabama
and northwest Florida panhandle beaches through early next week
due to increased swell from Tropical Storm Cristobal. /26

SHORT TERM /Saturday night Through Monday night/...Tropical Storm
Cristobal is forecast to be centered over the central Gulf of
Mexico Saturday evening, and track northward before moving inland
across southern Louisiana Sunday evening, and then move northward
across the state of Louisiana throughout the day Monday. Deep
layer moisture will be high through early next week, with
precipitable water values increasing to between 2.2 to 2.7 inches
Saturday night and Sunday due to the surge of tropical moisture
around the northern edge of Cristobal's large scale circulation.
Considering the amount of deep tropical moisture in place, some of
the more defined storms will be efficient, locally heavy rainfall
producers bringing potential of localized flooding. Bands of
heavy rainfall approaching from the south and will be most focused
across extreme southwest Alabama and the inland southeast
Mississippi where a Flash Flood Watch is now in effect. The latest
rainfall forecast indicates potential for 3 to 6" of rain with
locally higher amounts possible for these areas. Heavy rates will
potentially lead to flooding of urban/low lying areas.

Key take-aways for Cristobal impacts in our area at this time
include:

- The eastern wind field will expand outward as Cristobal
  approaches the coast, so a Tropical Storm Warning is now in
  effect for the coastal counties as far east as Destin, Florida.
  This warning may be expanded further northward over the next 24
  hours, and will be highly dependent on storm intensity,
  location, and track.

- Our highest confidence is in the threat of dangerous high surf
  and rip currents.

- At least minor coastal flooding looks likely this weekend,
  particularly around the time of high tide on Sunday. If the
  storm tracks closer to the area, then the threat of storm surge
  would increase.

- Heavy rainfall is possible, and amounts will ultimately
  be dependent on the track of the storm. The heaviest rain is
  expected to fall in areas that are still in drought, so urban
  and low lying areas currently appear most susceptible to
  flooding.

- There is the potential for isolated tornadoes developing
  Sunday into Sunday night within outer rain bands over the
  southern portion of the area.

Lows Saturday night will be in the upper 60s to lower 70s inland,
with mid 70s along the beaches. Lows Sunday and Monday nights
will range from 70 to 75 degrees inland, with upper 70s along the
beaches. High temperatures Sunday and Monday will range from 80 to
85 degrees. /22

EXTENDED TERM /Tuesday Through Friday/...Cristobal continues to
move inland and becomes absorbed into an upper trough early to
middle of next week. A very moist pattern looks to remain over our
region, so we will keep a numerous to definite coverage to
showers/storms across the forecast Tuesday and Wednesday, with
mainly scattered coverage of showers/storms overnight and on
Thursday and Friday. Additional rainfall amounts up to 1" will be
likely with locally higher amounts possible during the expected
period. /22

MARINE...Light to moderate southeasterly winds will prevail through
this evening. Winds will then become more easterly and increase
Saturday as Tropical Storm Cristobal advances northward across the
Gulf towards the coast of Louisiana. Seas will also increase
during this time. Winds will then shift to be from the south by
Sunday night as Cristobal moves over Louisiana and Mississippi.
Please refer to the National Hurricane Center for the latest
advisory on Cristobal. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from Sunday morning through Monday evening for
     ALZ261>266.

     Tropical Storm Warning for ALZ263>266.

     High Rip Current Risk through late Monday night for ALZ265-266.

     Coastal Flood Advisory from 1 PM Saturday to 7 AM CDT Monday for
     ALZ263>266.

     High Surf Warning from 1 PM Saturday to 7 AM CDT Monday for
     ALZ265-266.

FL...Tropical Storm Warning for FLZ202-204-206.

     High Rip Current Risk through late Monday night for FLZ202-204-
     206.

     Coastal Flood Advisory from 1 PM Saturday to 7 AM CDT Monday for
     FLZ202-204-206.

     High Surf Warning from 1 PM Saturday to 7 AM CDT Monday for
     FLZ202-204-206.

MS...Flash Flood Watch from Sunday morning through Monday evening for
     MSZ075-076-078-079.

GM...Tropical Storm Warning for GMZ630>635-650-655-670-675.

     Small Craft Advisory from 7 PM Saturday to 7 AM CDT Monday for
     GMZ636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 5, 6:19 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
619 PM CDT Fri Jun 5 2020

ALZ056-060000-
Conecuh AL-
619 PM CDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CONECUH COUNTY UNTIL 700 PM CDT...

At 619 PM CDT, the strong thunderstorm was located 12 miles east of
Castleberry, or 13 miles southeast of Evergreen, moving north at 10
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Conecuh County.

LAT...LON 3123 8677 3126 8677 3126 8687 3140 8703
      3149 8673 3124 8671
TIME...MOT...LOC 2319Z 160DEG 7KT 3128 8681
Special weather statement, Jun 5, 6:29 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
629 PM CDT Fri Jun 5 2020

MSZ075-078-060015-
Stone MS-Perry MS-
629 PM CDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN PERRY AND NORTH CENTRAL STONE COUNTIES UNTIL 715 PM
CDT...

At 629 PM CDT, the strong thunderstorm was located 6 miles northeast
of Wiggins, moving north at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Perry
and north central Stone Counties.

LAT...LON 3091 8914 3108 8915 3114 8901 3090 8899
      3087 8910 3091 8915
TIME...MOT...LOC 2329Z 164DEG 8KT 3094 8907
Special weather statement, Jun 5, 7:06 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
706 PM CDT Fri Jun 5 2020

ALZ051-060045-
Choctaw AL-
706 PM CDT Fri Jun 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW COUNTY UNTIL 745 PM CDT...

At 706 PM CDT, the strong thunderstorms were located along a line
extending from Dug Hill to near Alamucha to 4 miles southeast of
Garlandville, and moving southeast at 35 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Butler, Lisman, Pennington and Toxey.

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3214 8804 3209 8804
      3206 8807 3205 8812 3201 8811 3198 8806
      3195 8808 3197 8809 3195 8812 3194 8810
      3193 8806 3193 8811 3189 8847 3231 8842
TIME...MOT...LOC 0006Z 317DEG 30KT 3252 8804 3232 8845 3218 8906
Special weather statement, Jun 5, 7:27 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
727 PM CDT Fri Jun 5 2020

ALZ051>053-MSZ067-060115-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
727 PM CDT Fri Jun 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...NORTHWESTERN WASHINGTON...NORTHWESTERN CLARKE
AND WAYNE COUNTIES UNTIL 815 PM CDT...

At 726 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles southwest of Kinterbish to 3 miles north of
Quitman to 5 miles northwest of Bay Springs, and moving south at 25
mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Waynesboro, Butler, Clara, Lisman, Millry, Buckatunna, Silas,
Coffeeville, Pennington, Gilbertown and Toxey.

LAT...LON 3228 8802 3220 8801 3211 8805 3209 8804
      3205 8812 3199 8810 3201 8809 3199 8803
      3167 8807 3146 8854 3147 8894 3182 8894
      3185 8865 3189 8848 3225 8843 3231 8829
      3231 8799
TIME...MOT...LOC 0026Z 345DEG 24KT 3227 8837 3210 8872 3205 8933

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:06 PM CDTSpecial Weather StatementMOBChoctaw39 min
Jun 5, 7:27 PM CDTSpecial Weather StatementMOBChoctaw48 min
Jun 5, 8:29 PM CDTSpecial Weather StatementMOBClarke, Monroe, Washington, Wilcox61 min
Jun 5, 9:01 PM CDTSpecial Weather StatementMOBButler, Crenshaw59 min
Jun 5, 9:45 PM CDTSpecial Weather StatementMOBConecuh, Monroe60 min
Jun 6, 8:50 AM CDTSpecial Marine WarningMOB25 min
Jun 6, 2:01 PM CDTRiver Flood WarningMOBGeorge, Greene, Perry4 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.